Kansas, 2009

Damaging Wind and Lightning Strike in Kansas, July 23, 2009

July 23, 2009 · NWS GLD · 2 events in 1 county or zone

Thunderstorms moved into extreme western Kansas during the early evening hours producing an isolated severe wind gust and lightning which ignited a small grass fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms moved into extreme western Kansas during the early evening hours producing an isolated severe wind gust and lightning which ignited a small grass fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 23, 4:29 PM MST, 41 minutes earlier.

Area forecast discussion, Jul 23, 4:29 PM MST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
529 PM MDT THU JUL 23 2009

.DISCUSSION...
331 PM MDT THU JUL 23 2009

SHORT TERM FORECAST CONCERNS ARE THE POSSIBILITY OF THUNDERSTORMS
ACROSS THE REGION AS A COLD FRONT MOVES THROUGH AND STALLS ACROSS
A PORTION OF THE AREA LATE FRIDAY AND SATURDAY.

NORTHWEST FLOW ALOFT PERSISTS THROUGH TUESDAY BEFORE THE UPPER
FLOW SAGS SOUTH AND BECOMES MORE ZONAL ACROSS THE COUNTRY THROUGH
THE MIDDLE OF NEXT WEEK. AT THE SURFACE...WARM TEMPERATURES ARE
EXPECTED ON FRIDAY AHEAD OF A COLD FRONT THAT MOVES THROUGH THE
AREA OVERNIGHT FRIDAY NIGHT. THE TAIL END OF THIS FRONT ALONG WITH
SOME SHORT WAVE ENERGY MOVING THROUGH THE CENTRAL HIGH PLAINS MAY
PROVIDE A FOCUS AND SOME ENHANCEMENT FOR A FEW THUNDERSTORMS
ACROSS THE REGION FROM FRIDAY EVENING THROUGH SATURDAY NIGHT.
ADDITIONAL SHORT WAVES MOVING THROUGH THE UPPER FLOW WILL HELP
SPAWN ADDI TONAL THUNDERSTORMS MAINLY MONDAY EVENING AND THURSDAY
EVENING ALTHOUGH THERE IS SOME MENTION OF THUNDERSTORMS MOST DAYS
THROUGH THE FORECAST PERIOD.

HOT TEMPERATURES WITH HIGHS NEAR OR AROUND THE CENTURY MARK ON
FRIDAY WILL COOL SOMEWHAT INTO THE 80S AND 90S ON SATURDAY
FOLLOWING THE COLD FRONT AND ARE EXPECTED TO REMAIN GENERALLY NEAR
NORMAL VALUES THROUGH THE REMAINDER OF THE FORECAST PERIOD.

LOCKHART
&&

.AVIATION...
529 PM MDT THU JUL 23 2009

FOR THE 00Z TAF CYCLE...ONGOING CONVECTION TO THE NORTHWEST WILL MOVE
THROUGH THE AREA OVER THE NEXT FEW HOURS. KGLD WILL LIKELY SEE SOME
DIRECT IMPACT FROM STORMS SHORTLY AFTER TAF ISSUANCE. FOR NOW, WILL
LEAVE KMCK WITH VCTS PER CURRENT RADAR TRENDS AND CONTINUE TO MONITOR,
BUT CONVECTIVE ACTIVITY IS A POSSIBILITY HERE AS WELL. AFTER TS ACTIVITY
ENDS, WINDS SHOULD GRADUALLY SHIFT FROM THE SOUTHEAST THIS EVENING/OVERNIGHT
TO THE SOUTHWEST DURING THE COURSE OF THE DAY TOMORROW.

GJG
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 23, 8:58 AM MST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
958 AM MDT THU JUL 23 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241345-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
958 AM MDT THU JUL 23 2009 /1058 AM CDT THU JUL 23 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR
AGAIN TODAY. THE BEST CHANCES WILL BE IN EASTERN COLORADO AND
SOUTHWEST NEBRASKA...WITH ONLY A SLIGHT CHANCE IN NORTHWEST KANSAS
TONIGHT. AN ISOLATED SEVERE STORM CANNOT BE RULED OUT...WITH GUSTY
WINDS AND LARGE HAIL BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DAILY CHANCES OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
WILL CONTINUE MUCH OF THIS PERIOD. WHILE NO WIDESPREAD SEVERE
WEATHER IS ANTICIPATED...ISOLATED STRONGER STORMS WILL CONTINUE TO
PRESENT A THREAT OF HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

KJ

In the hours before

Local storm report, Jul 23, 3:38 PM MST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
438 PM MDT THU JUL 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             4 SE YUMA               40.08N 102.67W
07/23/2009  E1.00 INCH       YUMA               CO   TRAINED SPOTTER

            HAIL TO THE SIZE OF QUARTERS COVERING THE GROUND

&&

BLM
Local storm report, Jul 23, 3:57 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
457 PM MDT THU JUL 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             STRATTON                39.30N 102.60W
07/23/2009  E0.88 INCH       KIT CARSON         CO   LAW ENFORCEMENT

&&

BLM
Local storm report, Jul 23, 3:58 PM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM MDT THU JUL 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     1 W YUMA                40.12N 102.74W
07/23/2009  M72 MPH          YUMA               CO   TRAINED SPOTTER

&&

BLM
Special weather statement, Jul 23, 3:58 PM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM MDT THU JUL 23 2009

COZ091-092-240000-
CHEYENNE COUNTY-KIT CARSON COUNTY-
458 PM MDT THU JUL 23 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 458 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STRATTON...AND MOVING SOUTH AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THEDE
Local storm report, Jul 23, 4:14 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
514 PM MDT THU JUL 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             YUMA                    40.12N 102.72W
07/23/2009  E0.88 INCH       YUMA               CO   TRAINED SPOTTER

            DOWNED TREE LIMBS UP TO 4 INCHES IN DIAMETER. 1.50 INCHES
            OF RAIN WITHIN 20 MINUTES.

&&

BLM
Special weather statement, Jul 23, 4:46 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
546 PM MDT THU JUL 23 2009

COZ092-240045-
CHEYENNE COUNTY-
546 PM MDT THU JUL 23 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF FIRSTVIEW...AND MOVING SOUTH AT
15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH
THIS STORM. A BRIEF PERIOD OF VERY HEAVY RAINFALL AND SHARPLY
REDUCED VISIBILITIES WILL ALSO OCCUR.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THEDE

The radar

The Goodland radar (KGLD), 23 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Sherman

When
July 23, 5:10 PM MST
Where
Sherman County, 5.95 mi NE of Kanorado Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.460, -101.940

Peak winds were estimated at 65 mph.

Lightning, Sherman

When
July 23, 5:45 PM MST
Where
Sherman County, 7.2 mi NW of Goodland Arpt
Property damage
$250
Reported by
Law Enforcement
Coordinates
39.440, -101.800

A lightning strike ignited a small grass fire. Rain from the thunderstorm extinguished the fire before the fire department arrived.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182462, 182463.